Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 84, NWS Boston/Norton, MA

August 3, 2024Northeastern Connecticut Planning Region, Connecticut; Kent County, Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 3, 2024, 6:40 PM EDT for Northeastern Connecticut Planning Region, Connecticut; Kent County, Providence County, Rhode Island. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2024, 6:40 PM EDT (22:40 UTC)
Expired
Aug 3, 2024, 7:30 PM EDT
In force
50 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Northeastern Connecticut Planning Region, CT, Kent County, RI, Providence County, RI

The radar

The Boston radar (KBOX), 68 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS51 KBOX 032240
SVRBOX
CTC015-RIC003-007-032330-
/O.NEW.KBOX.SV.W.0084.240803T2240Z-240803T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
640 PM EDT Sat Aug 3 2024

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Windham County in northern Connecticut...
  Northwestern Kent County in Rhode Island...
  Western Providence County in Rhode Island...

* Until 730 PM EDT.

* At 640 PM EDT, a severe thunderstorm was located over Canterbury,
  or near Windham, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Cranston, Coventry, West Warwick, Johnston, Windham, Plainfield,
  Smithfield, Killingly, Burrillville, North Smithfield, Scituate,
  Glocester, Brooklyn, Canterbury, Foster, Pomfret, Sterling,
  Chaplin, Hampton, and Scotland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4166 7213 4174 7217 4198 7159 4175 7144
      4164 7184 4165 7186 4163 7196
TIME...MOT...LOC 2240Z 246DEG 37KT 4169 7204 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
3 follow-up statements
673 
WWUS51 KBOX 032258
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
658 PM EDT Sat Aug 3 2024

CTC015-RIC003-007-032330-
/O.CON.KBOX.SV.W.0084.000000T0000Z-240803T2330Z/
Windham CT-Kent RI-Providence RI-
658 PM EDT Sat Aug 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN WINDHAM...NORTHWESTERN KENT AND WESTERN PROVIDENCE
COUNTIES...

At 658 PM EDT, a severe thunderstorm was located near Foster, or near
Plainfield, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Cranston, Coventry, Johnston, Plainfield, Smithfield, Killingly,
Burrillville, North Smithfield, Scituate, Glocester, Brooklyn,
Canterbury, Foster, Pomfret, and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4171 7198 4179 7202 4198 7159 4175 7144
      4166 7182 4165 7186 4164 7193
TIME...MOT...LOC 2258Z 246DEG 37KT 4177 7181 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
095 
WWUS51 KBOX 032314
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
714 PM EDT Sat Aug 3 2024

CTC015-RIC003-007-032330-
/O.CON.KBOX.SV.W.0084.000000T0000Z-240803T2330Z/
Windham CT-Kent RI-Providence RI-
714 PM EDT Sat Aug 3 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN WINDHAM...NORTHWESTERN KENT AND SOUTHWESTERN
PROVIDENCE COUNTIES...

At 713 PM EDT, a severe thunderstorm was located over Foster and 
Coventry, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Cranston, Johnston, Smithfield, Killingly, Scituate, Glocester, 
Foster, and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4176 7183 4182 7185 4192 7155 4175 7144
      4167 7177 4170 7179 4172 7180
TIME...MOT...LOC 2313Z 241DEG 27KT 4180 7164 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JWD
834 
WWUS51 KBOX 032326
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
726 PM EDT Sat Aug 3 2024

CTC015-RIC003-007-032335-
/O.EXP.KBOX.SV.W.0084.000000T0000Z-240803T2330Z/
Windham CT-Kent RI-Providence RI-
726 PM EDT Sat Aug 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINDHAM...
NORTHWESTERN KENT AND SOUTHWESTERN PROVIDENCE COUNTIES WILL EXPIRE AT
730 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

However, the storm will produce brief downpours, which could lead to 
minor street flooding, and frequent lightning. Wait at least 30 
minutes until you last hear thunder before resuming outdoor 
activities.

&&

LAT...LON 4176 7183 4182 7185 4192 7155 4175 7144
      4167 7177 4170 7179 4172 7180
TIME...MOT...LOC 2325Z 246DEG 37KT 4185 7150 

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:28 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 3:28 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
328 PM EDT Sat Aug 3 2024

.SYNOPSIS...
Scattered showers and thunderstorms develop late this afternoon.
Another round of showers and thunderstorms is expected Sunday.
The stronger storms this weekend will contain torrential
downpours and gusty winds. It remains very warm and humid,
especially Saturday. Near daily rain chances Monday and beyond. Cold
frontal passage late Monday/Tuesday will result in near to
slightly below normal high temperatures for much of the work
week. Impacts from a tropical system currently entering the Gulf
of Mexico look to be delayed until at least next weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

Numerous showers and thunderstorms have formed across eastern PA and
southern NY ahead of a potent shortwave back over western PA and
the Ohio River Valley. These showers and thunderstorms will
continue to move east into western CT and MA. Storms should
arrive between 4-6pm tonight. The environment at that time will
still be favorable for severe thunderstorms with 1500 J/kg of
MLCAPE and 25 knots of 0-6km shear. The primary threat this
evening will be severe wind gusts with DCAPE values around
700-900 J/kg. Mid level lapse rates around 6C/km and a dry
boundary layer could support some small hail, but the freezing
level is very high at 13kft. PWATS around 1.9 inches and warm
cloud depths of 13kft will lead to heavy downpours and possibly
some isolated flash flooding.

As storms move east tonight, they will run into a less favorable
environment and the risk for severe weather should quickly diminish
across central MA and CT with only leftover showers and possibly a
rumble of thunder near the coasts. Still very humid tonight with
dewpoints in the low 70s which will hold overnight lows in the low
to mid 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

Shortwave trough begins to swing though New England tomorrow which
will bring considerable cloudiness with another round of
thunderstorms. MLCAPE values tomorrow will once again build to
between 1000-1500 J/kg with 0-6km bulk shear around 25-30 knots.
Mid level lapse rates start around 5.5 C/km during the day, but
build to 6.0C/km in the evening. DCAPE values aren't quite as
impressive tomorrow only around 400-600 J/kg, but low level
lapse rates around 8-9C/km could allow for an isolated strong to
severe wind gust to translate to the ground. Most of the hi-
res guidance is in agreement that a line of thunderstorms form
in the mid to late afternoon between 2pm-5pm, and move ESE
through the evening. Any storms that do form tomorrow will
likely contain heavy rain with PWATS still 1.9 inches and warm
cloud depths around 11kft. Storms should be moving fast enough
to prevent flash flooding, but poor drainage and urban flooding
remains possible.

High temperatures will be cooler then Saturday only in the low to
mid 80s. Dewpoints however stay in the low 70s making it feel very
muggy outside.

Remaining showers and thunderstorms weaken and move offshore
after 8pm, with clearing conditions behind. Dewpoints remain
very muggy overnight in the upper 60s to low 70s, with low
temps also in the upper 60s to low 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

* Oppressive heat and humidity Monday with a frontal boundary
  Tuesday

* Unsettled next week with near daily chances for rain

* Tropical system looks to remain south of the region until late
  next weekend

Synoptic pattern remains consistent for much of the week with
persistent mid level trough over southern Canada and high pressure
over the Atlantic. A series of shortwaves, of variable strength,
will parade across the northeast through the week, which will lead
to shower chances most days; though confidence decreases later in
the week with a better chance for more stratiform precipitation.

Cold front approaches the region late Monday and Tuesday which
should be enough to initiate at least scattered afternoon convection
Monday afternoon. This time frame appears to be our best chance for
severe weather next week, given it will be the last day with
oppressive heat and humidity, with MUCape around 2000J/kg and deep
layer shear nearing 40kt, which would be supportive of organized
cells. SPC has placed us in a Marginal Risk for convection on
Monday, mainly north of the MA Turnpike, a risk primarily driven by
destabilization and high shear. SPC too, thinks there are limiting
factors on Monday, so it is an afternoon we will need to watch
closely over the next 48 hours.

Cold frontal passage/shortwave sweeps through though Tuesday morning
with another weak shortwave bubbling off the parent trough Tuesday
afternoon. Do think this may again generate showers thanks to
strengthening LLJ and PWATs nearing 2". Localized flooding appears
to be more of a risk than true severe weather Tuesday.

Beyond Tuesday, there remains a lot of forecast uncertainty, but in
general the period appears wet as our attention turns to the
tropical system that has yet to make landfall along the coast of
Florida. New guidance suggests that storm will get caught up off the
GA/SC coast for several days due to lack of forcing and high
pressure over the Atlantic, generally late Tuesday to early Friday,
before gradually moving north. Some longer range models show the
possibility of the low ejecting off the mid Atlantic coast next
weekend, which would bring a drenching rain threat to our region.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Rest of Today...Moderate confidence.

VFR. Thunderstorms are possible this evening mainly after 4pm
in the west, and 8pm in the east. Thunderstorms will weaken as
they move east, likely just showers with a rumble of thunder
when they reach the coast. Winds this afternoon remain WSW with
gusts of 15-20 knots.

Tonight...Moderate confidence.

Any remaining showers and thunderstorms either weaken or move
offshore between 02-03z tonight. VFR tonight with periods of
MVFR possible. IFR/LIFR for the Cape and Islands as low status
and fog move back in after 23z.

Sunday...Moderate confidence.

VFR except the Cape and Islands will be stuck in IFR/MVFR much
of the day. Moderate confidence in another round of
thunderstorms to form tomorrow afternoon between 18z-20z.

Sunday Night... High confidence.

VFR with drying conditions.

KBOS TAF...High confidence in trends, lower confidence in
exact timing.

VFR this afternoon. Low chance a thunderstorm from western MA
survives into eastern MA this evening between 00z-02z. VFR
tomorrow with a low chance for a shower or thunderstorm after
19z.

KBDL TAF...High confidence in trends.

VFR for much of the TAF period. A round of thunderstorms likely
reaches the terminal this evening around 23z. Another round of
thunderstorms is possible tomorrow after 19z.

Outlook /Monday through Thursday/...

Monday: VFR. Breezy. Slight chance SHRA, isolated TSRA.

Monday Night: Mainly VFR, with local MVFR possible. Chance
SHRA, isolated TSRA.

Tuesday through Tuesday Night: Mainly VFR, with local MVFR
possible. Chance SHRA.

Wednesday through Wednesday Night: VFR. Chance SHRA.

Thursday: Mainly VFR, with local IFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Sunday...

Persist SW winds 10-15 kt, with winds increasing up to 20-25 kt
Sunday afternoon. This combined with long SW fetch, SCA remains
posted for building seas and increasing winds tonight and Sunday.
Late night/early morning fog expected, but improves by late morning
into the afternoon each day. Scattered thunderstorms late
tonight then again Sunday afternoon/early evening.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night through Tuesday: Winds less than 25 kt. Areas of
seas approaching 5 ft. Chance of rain showers, isolated
thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Rain showers likely, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ005>007-
     011>021.
RI...Heat Advisory until 7 PM EDT this evening for RIZ001>004.
MARINE...Small Craft Advisory until 8 AM EDT Monday for ANZ254>256.

&&

SYNOPSIS...KP/KS
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...KS
AVIATION...KP/KS
MARINE...KP/KS

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2024Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.